Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 16, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 9, 2017, 7:00 PM CDT for Pierce County, North Dakota. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2017, 7:00 PM CDT (00:00 UTC)
- Expired
- Jun 9, 2017, 7:15 PM CDT
- In force
- 15 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 90.0 mph
County Pierce County, ND
The radar
The Minot AFB radar (KMBX), 72 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 4:58 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1523 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 2862 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
081
WUUS53 KBIS 100000
SVRBIS
NDC069-100015-
/O.NEW.KBIS.SV.W.0016.170610T0000Z-170610T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
700 PM CDT FRI JUN 9 2017
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Central Pierce County in north central North Dakota...
* Until 715 PM CDT
* At 700 PM CDT, a severe thunderstorm was located 8 miles southeast
of Rugby, moving east at 50 mph.
This is a very dangerous storm.
HAZARD...90 mph wind gusts and two inch hail.
SOURCE...Radar indicated.
IMPACT...You are in a life-threatening situation. Flying debris
may be deadly to those caught without shelter. Mobile
homes will be heavily damaged or destroyed. Homes and
businesses will have substantial roof and window damage.
Expect extensive tree damage and power outages.
* this severe thunderstorm will remain over mainly rural areas of
central Pierce County, including the following locations: Silva.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. This storm has the potential to cause
serious injury and significant property damage.
This thunderstorm is capable of producing all types of severe
weather including tornadoes. Move quickly to a safe shelter such as
an interior room, a bathroom, closet or basement.
&&
LAT...LON 4812 9985 4813 10004 4837 10004 4837 9985
TIME...MOT...LOC 0000Z 272DEG 43KT 4830 9986
HAIL...2.00IN
WIND...90MPH
$$
SIMOSKO1 follow-up statement
319
WWUS53 KBIS 100015 RRA
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
715 PM CDT FRI JUN 9 2017
NDC069-100025-
/O.EXP.KBIS.SV.W.0016.000000T0000Z-170610T0015Z/
Pierce ND-
715 PM CDT FRI JUN 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIERCE COUNTY HAS
EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.
A severe thunderstorm watch remains in effect until midnight CDT for
north central North Dakota.
LAT...LON 4812 9985 4813 10004 4837 10004 4837 9985
TIME...MOT...LOC 0015Z 272DEG 43KT 4829 9961
$$
SIMOSKOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 5:24 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jun 9, 5:24 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 524 PM CDT Fri Jun 9 2017 .UPDATE... Issued at 519 PM CDT Fri Jun 9 2017 Quick update to issue severe thunderstorm watch #309 through midnight CDT. See SPC watch discussion for details. The 21 UTC HRRR, 18 UTC ESRL HRRR and the 18 UTC NAM NEST all support the continued threat for a second round of severe convection in a high shear/low CAPE environment entering from Montana between 04-06 UTC tonight and rapidly propagating east into central North Dakota. && .SHORT TERM...(This evening through Saturday) Issued at 302 PM CDT Fri Jun 9 2017 Potential for significant severe weather exists this afternoon all the way through the overnight, with two separate regimes yielding potential hazards. ...Severe-Risk Number One... * Location/Timing...Along and east of Highway 83 from about 21 to 03 UTC. * Scenario/Technical Discussion...Strong surface pressure falls of 3 mb/3 hours are driving gusty south winds and moisture return this afternoon as a lee-side pressure trough moves eastward. The nose of low-level warm air advection is focused near Minot as of 19 UTC, where the trough intersects a warm front producing a triple point of air masses. Surface dewpoints are running a bit lower than expected based on earlier model guidance, and they have dropped from 59 to 54 F at Bismarck between 1830 and 1930 UTC, suggesting the richer moisture is relatively shallow and is susceptible to reduction via mix-out. An early look at our 19 UTC special sounding verifies earlier model expectations for a strongly veering wind profile with its associated deep-layer shear vectors oriented normal to the surface trough in favor of discrete supercells where convective initiation occurs. The main uncertainty is how many updrafts will be able to survive their trip to the LFC given lingering capping (also shown on our 19 UTC sounding). CAM guidance has been exceptionally consistent in advertising a high probability of supercell development on the nose of the greater warm air advection, near the triple point, in the Bottineau/Rolette/Pierce County area by late afternoon. In that area, large low-level hodographs with 0-1-km SRH of 150 m2/s2 support a tornado risk, tempered by MLLCL heights near 1500 m AGL (though lingering cloud cover could keep surface moisture content relatively more protected from mixing in those areas in support of lower LCL heights). Further south, guidance is widely dispersive in whether isolated supercells will form in south central ND, so confidence is lower, but if any storms do become established the environment will be characterized by MLCAPE of 2000 J/kg and 40 kt of 0-6-km bulk wind shear. There's long been a signal in sounding analog retrieval system output for very large hail in this setting. Again, though, only a few storms may develop, especially south of Highway 200, with this first severe risk. We greatly appreciate the research and academic groups, including NSSL and the College of DuPage, who are providing very useful sounding data across the area this afternoon as we determine when and where convective initiation will take place. ...Severe-Risk Number Two... * Location/Timing...Southwest and central North Dakota from about 03 to 12 UTC. The threat may be highest between Interstate 94 and Highway 2, but that area may be refined with later updates, with the most recent guidance suggesting the Interstate 94 corridor may be favored. * Scenario/Technical Discussion...Height falls aloft and an eastward-advancing cold frontal zone will likely generate deep, moist convection in southeast MT this evening with upscale growth and forward propagation downstream into ND overnight. It appears that late afternoon and early evening convection forced on the pre-frontal trough will not be widespread enough to overturn the instability axis over ND, and in fact the 12 UTC global suite and more recent RAP/HRRR iterations all suggest an enhanced elevated mixed layer pulse will surge into central ND in advance of the cold front, yielding very steep lapse rates of 8.5 C/km in support of MUCAPE from 1000-2000 J/kg despite low- level moisture that will not be particularly rich. Strengthening flow aloft will yield intense vertical wind shear with effective bulk wind differences of 60 to 70 kt. This scenario supports an outcome in line with today's CAM simulations with a mix of both supercells and small bowing complexes racing northeast across the area overnight. Even if the updrafts are elevated, the very strong environmental flow and downshear MCS propagation vectors of 70+ kt support potentially destructive winds. CAM solutions including the large majority of the 12-17 UTC HRRR cycles have shown updraft helicity values of 100-150 m2/s2 with these storms in support of significant-severe potential. Even the 12 UTC NSSL WRF-ARW depicts a similar signal, and its HAILCAST output shows potential for golfball or larger size hail suggesting that wind- driven hail damage is possible. Experimental time-lagged HRRR convective guidance also strongly supports overnight wind and hail risks. The main uncertainty is coverage of this round of severe storms and how far south they form, but both the 12 UTC NSSL WRF-ARW and 17 UTC deterministic HRRR suggest that the Interstate 94 corridor, including Bismarck/Mandan, could be in the risk area. Note that this synoptic and mesoscale scenario does resemble the June 16-17, 2016, event enough for it to be considered a viable analog, but that of course does not imply the outcome will be identical, particularly with regard to which areas are impacted. A cooler, but still warm, and breezy Saturday will follow in the wake of tonight's cold frontal passage. Steep mid-level lapse rates from cold advection aloft could yield a few showers north. Low-level drying will push afternoon humidities to 20 percent in parts of western and north central ND, but the spatio-temporal overlap of dry air, humidities, and dry fuels does not appear significant enough to warrant a red flag warning. .LONG TERM...(Saturday night through Friday) Issued at 302 PM CDT Fri Jun 9 2017 The main focus in the long term is on the dynamic and very strong upper-level low expected to lift from the Great Basin northward to Montana by Tuesday. The 12 UTC GFS and ECMWF both continue showing the greatest wrap-around moisture accompanying this wave remaining west of the local area in Montana. However, diffluent flow ahead of the wave Monday and early Tuesday will favor a wave of showers and storms lifting northward, with locally-heavy rain possible. A risk of severe weather will exist given strong wind fields and at least elevated instability north of a surface low that lifts northeast across the region. Depending on how far north the warm sector moves, surface-based storms are not out of the question. Finally, the close proximity of the cold-core low could favor a localized severe storm risk on Tuesday, as well. Thereafter, cooler and mainly dry cyclonic flow is likely during the latter parts of next week. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 519 PM CDT Fri Jun 9 2017 A low pressure system will move across the state today and tonight leading to the potential for strong to severe thunderstorms. For this afternoon and evening, the best chances include north central ND, possibly impacting KJMS/KMOT. Overnight, another round of showers and thunderstorms will move in rapidly from Montana. The main risks with these storms are very strong winds and large hail. Showers should exit the area during the morning with breezy westerly winds developing. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...AYD SHORT TERM...CJS LONG TERM...CJS AVIATION...AYD
Hazardous weather outlook, Jun 9, 5:17 PM CDT, 1 hour 43 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 517 PM CDT Fri Jun 9 2017 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-102230- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 517 PM CDT Fri Jun 9 2017 /417 PM MDT Fri Jun 9 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Scattered severe thunderstorms are expected this afternoon and evening across central North Dakota. Only a couple storms are expected to develop with this first round of severe weather, but they will be capable of producing very large, destructive hail to the size of tennis balls and damaging winds up to 70 mph. An isolated risk of tornadoes also exists. The threat with this first round of severe weather will be highest along and east of Highway 83 through 10 PM CDT. Tonight another round of severe thunderstorms will develop over southwest North Dakota and move rapidly northeast into central North Dakota. The main threat with these storms will be damaging winds up to 70 mph and hail up to the size of golf balls. Wind- driven large hail is possible. This threat will be highest between 10 PM CDT and 6 AM CDT. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is also a threat of severe thunderstorms Monday and Monday night, and a lingering threat of severe thunderstorms over parts of central North Dakota on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and tonight. PA
In the hours before
Local storm report, Jun 9, 6:34 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
634 PM CDT FRI JUN 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND GST 2 NE TOWNER 48.37N 100.37W
06/09/2017 E60 MPH MCHENRY ND CO-OP OBSERVER
PEA SIZE HAIL AND HEAVY RAIN.
&&
RKLocal storm report, Jun 9, 6:38 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
638 PM CDT FRI JUN 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM HAIL 4 W HURDSFIELD 47.45N 100.01W
06/09/2017 E1.25 INCH WELLS ND STORM CHASER
&&
JVLocal storm report, Jun 9, 6:40 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
640 PM CDT FRI JUN 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM TSTM WND GST 6 W RUGBY 48.36N 100.12W
06/09/2017 M83 MPH PIERCE ND STORM CHASER
DIME SIZED HAIL AS WELL.
&&
JVLocal storm report, Jun 9, 6:44 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
644 PM CDT FRI JUN 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST 3 W RUGBY 48.37N 100.06W
06/09/2017 M104 MPH PIERCE ND STORM CHASER
&&Local storm report, Jun 9, 6:46 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
646 PM CDT FRI JUN 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL TURTLE LAKE 47.52N 100.89W
06/09/2017 E1.75 INCH MCLEAN ND PUBLIC
TIME ESTIMATED FROM RADAR.
&&Local storm report, Jun 9, 6:54 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
654 PM CDT FRI JUN 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM TSTM WND GST 1 S RUGBY 48.36N 100.0W
06/09/2017 E70 MPH PIERCE ND TRAINED SPOTTER
SMALL TREE LIMBS RIPPED ALONG HIGHWAY 2.
&&
RKThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:16 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Kidder, Stutsman, Wells | 59 min |
| Jun 9, 7:53 PM CDT | Special Weather Statement | BIS | Logan | 37 min |
| Jun 9, 8:14 PM CDT | Severe Thunderstorm Warning | BIS | Foster | 61 min |
| Jun 9, 8:20 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 55 min |
| Jun 9, 8:41 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 37 min |
| Jun 9, 9:13 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 46 min |
| Jun 10, 12:17 AM CDT | Special Weather Statement | BIS | Stark | 28 min |
| Jun 10, 12:33 AM CDT | Severe Thunderstorm Warning | BIS | Mercer, Morton, Stark | 57 min |
| Jun 10, 1:18 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Morton, Oliver | 57 min |
| Jun 10, 2:21 AM CDT | Special Weather Statement | BIS | Kidder | 39 min |
| Jun 10, 2:30 AM CDT | Special Weather Statement | BIS | Stark | 30 min |
| Jun 10, 3:02 AM CDT | Special Weather Statement | BIS | Foster | 43 min |
| Jun 10, 3:03 AM CDT | Special Weather Statement | BIS | Mercer | 27 min |
| Jun 10, 3:34 AM CDT | Special Weather Statement | BIS | Mercer, Oliver | 26 min |
| Jun 10, 3:39 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Mercer, Oliver, Sheridan | 51 min |
| Jun 10, 4:22 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Kidder, Sheridan, Wells | 53 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.